Treatment for antibiotic-associated diarrhea depends on the severity of your signs and symptoms.
Treatments to cope with mild antibiotic-associated diarrhea
If you have mild diarrhea, your symptoms likely will clear up within a few days after your antibiotic treatment ends. In some cases your doctor may advise you to stop your antibiotic therapy until your diarrhea subsides.
Treatment to fight harmful bacteria in C. difficile infection
If you develop C. difficile infection, your doctor might prescribe antibiotics to kill the bacteria causing your antibiotic-associated diarrhea. For those with this type of infection, diarrhea symptoms may return and require repeated treatment.
July 29, 2016
- Diarrheal diseases: Acute and chronic. American College of Gastroenterology. http://patients.gi.org/topics/diarrhea-acute-and-chronic/. Accessed March 27, 2016.
- Varughese CA, et al. Antibiotic-associated diarrhea: A refresher on causes and possible prevention with probiotics — continuing education article. Journal of Pharmacy Practice. 2013;26:476.
- Diarrhea. National Institute of Diabetes and Digestive and Kidney Diseases. http://digestive.niddk.nih.gov/ddiseases/pubs/diarrhea/#treated. Accessed March 27, 2016.
- Lamont JT. Clostridium difficile infection in adults: Clinical manifestations and diagnosis. http://www.uptodate.com/home. Accessed March 27, 2016.
- Kelly CP, et al. Patient information: Antibiotic-associated diarrhea caused by Clostridium difficile (Beyond the Basics). http://www.uptodate.com/home. Accessed March 27, 2016.
- Fleisher GR. Evaluation of diarrhea in children. http://www.uptodate.com/home. Accessed March 27, 2016.
- Surawicz CM, et al. Guidelines for diagnosis, treatment, and prevention of Clostridium difficile infections. The American Journal of Gastroenterology. 2013;108:478.
- Managing diarrhea. International Foundation for Functional Gastrointestinal Disorders. http://www.iffgd.org/site/gi-disorders/functional-gi-disorders/diarrhea/management. Accessed March 27, 2016.